A man in the US who was diagnosed with prostate cancer is said to have developed an “uncontrollable Irish accent”.
Despite the patient having no Irish background, researchers have said the accent was consistent with foreign accent syndrome (FAS), the British Medical Journal (BMJ) reported.
The man in his 50s was receiving androgen deprivation therapy and abiraterone acetate/prednisone.
This is an approved treatment for patients with metastatic hormone-sensitive prostate cancer, according to the National Library of Medicine.
The report states that the man had no “neurological examination abnormalities” after undergoing imaging.
The images, however, did reveal the progression of his prostate cancer.
Researchers found that despite chemotherapy, the patient’s cancer progressed, leading to a multifocal brain tumour and a “likely paraneoplastic ascending paralysis”.
This means the man was most likely at the late stage of his cancer, leading to his death.
The development of the man’s condition was “consistent with an underlying paraneoplastic neurological disorder (PND)” researchers said.
PND is a group of uncommon disorders developed in some people who have cancer, according to the BMJ.
What is foreign accent syndrome?
FAS is a rare speech disorder which causes sufferers to start speaking in different accents.
In a report, the BMJ describes this as an “unusual” result of structural neurological damage.
It may also represent a functional neurological disorder, which often affects the “function” of the body, according to the NHS.
The report analysed 49 patients who self-reported that they had FAS.
They were from the UK, North America and Australia.
Researchers found that after studying the disorder and its participants, these were some of the common triggers are Migraine/severe headache, Stroke, Surgery or injury to mouth or face and Seizure.
Source” Sky News
Comments are closed.